Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Asymptotic expansions of certain partial theta functions

Authors: Bruce C. Berndt and Byungchan Kim
Journal: Proc. Amer. Math. Soc. 139 (2011), 3779-3788
MSC (2010): Primary 11F27, 33D15; Secondary 11B68
Published electronically: July 7, 2011
MathSciNet review: 2823024
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We establish an asymptotic expansion for a class of partial theta functions generalizing a result found in Ramanujan's second notebook. Properties of the coefficients in this more general asymptotic expansion are studied, with connections made to combinatorics and a certain Dirichlet series.

References [Enhancements On Off] (What's this?)

  • 1. G. E. Andrews, The Theory of Partitions, Addison-Wesley, Reading, MA, 1976; reissued: Cambridge University Press, Cambridge, 1998. MR 0557013 (58:27738); MR 1634067 (99c:11126)
  • 2. G. E. Andrews, R. A. Askey, and R. Roy, Special Functions, Cambridge University Press, Cambridge, 1999. MR 1688958 (2000g:33001)
  • 3. G. E. Andrews, J. Jiménez-Urroz, and K. Ono, $ q$-series identities and values of certain $ L$-functions, Duke Math. J. 108 (2001), no. 3, 395-419. MR 1838657 (2002e:11055)
  • 4. B. C. Berndt, Ramanujan's Notebooks, Part V, Springer-Verlag, New York, 1998. MR 1486573 (99f:11024)
  • 5. W. Galway, An asymptotic expansion of Ramanujan, Number Theory (Ottawa, ON, 1996), CRM Proc. Lecture Notes, 19, American Mathematical Society, Providence, RI, 1999, pp. 107-110. MR 1684596 (2000e:33021)
  • 6. I. S. Gradshteyn and I. M. Ryzhik, eds., Table of Integrals, Series, and Products, 5th ed., Academic Press, San Diego, 1994. MR 1243179 (94g:00008)
  • 7. P. Cassou-Noguès, Valeurs aux entiers négatifs des séries de Dirichlet associées à un polynôme. I, J. Number Theory 14 (1982), no. 1, 32-64. MR 644899 (83e:12012)
  • 8. R. P. Stanley, A survey of alternating permutations, Contemporary Mathematics, 531, Amer. Math. Soc., 2010, 165-196.
  • 9. S. O. Warnaar, Partial theta functions. I. Beyond the lost notebook, Proc. London Math. Soc. 87 (2003), no. 2, 363-395. MR 1990932 (2005h:33037)
  • 10. D. Zagier, Vassiliev invariants and a strange identity related to the Dedekind eta-function, Topology 40 (2001), no. 5, 945-960. MR 1860536 (2002g:11055)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11F27, 33D15, 11B68

Retrieve articles in all journals with MSC (2010): 11F27, 33D15, 11B68

Additional Information

Bruce C. Berndt
Affiliation: Department of Mathematics, University of Illinois, 1409 West Green Street, Urbana, Illinois 61801

Byungchan Kim
Affiliation: School of Liberal Arts, Seoul National University of Science and Technology, 172 Gongreung 2 dong, Nowongu, Seoul, 139-743, Republic of Korea

Keywords: Theta functions, partial theta functions, false theta functions, asymptotic expansion, Ramanujan’s notebooks, Euler numbers, Hermite polynomials, Dirichlet series associated with a polynomial
Received by editor(s): April 5, 2010
Published electronically: July 7, 2011
Additional Notes: The first author’s research was partially supported by grant No. H98230-07-1-0088 from the National Security Agency.
Part of this work was done while the second author was at the Korea Institute of Advanced Study
Communicated by: Jim Haglund
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society